UMEM Educational Pearls

Category: Toxicology

Title: Opioid Allergies and Cross-reactivity

Keywords: opioid, opiate, allergy, hypersensitivity (PubMed Search)

Posted: 11/5/2008 by Bryan Hayes, PharmD (Emailed: 11/13/2008) (Updated: 10/17/2017)
Click here to contact Bryan Hayes, PharmD

How many times have you had a patient with an allergy to codeine described as stomach upset?  Or how about a rash with morphine (probably secondary to histamine release)?  True anaphylactic reactions to opioids are very rare (< 1%).  But what happens when you have a patient with a true allergy, but still need to give an opioid?  No problem, you just need to choose one that is structurally different.

  • Group 1 (aka opiates) - Naturally occurring agents derived from the opium plant
    • Morphine, codeine, thebaine
  • Group 2 - Semi-synthetics
    • Hydrocodone, oxycodone, hydromorphone, oxymorphone, buprenorphine (heroin is also in this group)
  • Group 3 - Synthetics
    • Fentanyl (alfentanil, sufentanil, etc.), methadone, tramadol, propoxyphene, meperidine

All of the group 1 and 2 agents are structurally very similar to each other and should not be given if a true allergy exists to any other natural or semi-synthetic derivative.  Group 3 agents have structures different enough that they can be given to a patient intolerant to the natural or semi-synthetics without fear of cross reactivity.  They are also very different from others in this same group.

The bottom line is that most of our patients don’t have true opioid allergies.  Just as an example, you will many times see a patient listed as having a percocet or morphine allergy and yet they tolerate hydromorphone without a problem. Go figure…